Nebraska, 2012

High Wind in Nebraska, February 22 to 23, 2012

February 22 to 23, 2012 · NWS CYS · 4 events in 4 counties and zones

Very strong winds in the upper atmosphere combined with a large surface pressure difference to produce very strong surface winds across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very strong winds in the upper atmosphere combined with a large surface pressure difference to produce very strong surface winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 22, 10:38 AM MST, 5 minutes earlier.

Area forecast discussion, Feb 22, 10:38 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1038 AM MST WED FEB 22 2012

.UPDATE...FORECAST FOR TODAYS HIGH WIND EVENT SO FAR ON TRACK...WITH
WINDS STEADILY ON THE INCREASE ACROSS THE FORECAST AREA THIS
MORNING. STRONGEST WINDS STILL EXPECTED TO OCCUR THIS AFTERNOON
ACROSS THE FORECAST AREA...WITH HIGH WINDS LINGERING ALONG THE
INTERSTATE 25 CORRIDOR AND WESTWARD TO ARLINGTON THROUGH THE
OVERNIGHT PERIOD. FRONT LOOKS TO MOVE THROUGH SOUTHERN PORTIONS OF
THE FORECAST AREA BETWEEN MIDNIGHT AND 3AM SO SHOULD CONTINUE TO
SEE THE GRADIENT REMAIN VERY STRONG IN THIS AREA AHEAD OF THE
FRONT. EXTENDED THE WARNING TO 2 AM FOR THE ZONES THAT INCLUDE
ARLINGTON...VEDAUWOO...AND INTESTATE 25 FOR
BORDEAUX...WHITAKER...AND WYO HILL AS A RESULT.

ADDITIONALLY...RADAR RETURNS ARE MORE WIDESPREAD ACROSS THE
EASTERN PLAINS WITH SOME OBSERVATIONS SITES REPORTING RAIN AND/OR
SNOW UNDER THESE RETURNS. BUMPED UP POPS FOR THE REMAINDER OF THE
DAY TO ACCOUNT FOR THIS LIGHT PRECIP ALTHOUGH AMOUNTS WILL REMAIN
VERY LIGHT. RJM

&&

.PREV DISCUSSION... /ISSUED 436 AM MST WED FEB 22 2012/

AVIATION...12Z TAFS

WINDS WILL BE THE MAIN PROBLEM INITIALLY TODAY AT ALL SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE AIRPORTS. WIND GUSTS IN EXCESS OF
50KT LOOK TO BECOME WIDESPREAD AFTER SUNRISE...CONTINUING THROUGH
THE AFTERNOON. A COLD FRONT WILL APPROACH FROM THE NORTH THIS
EVENING. EXPECTING SNOW TO BEGIN AFTER 00Z AND THIS WILL REDUCE
FLIGHT CONDITIONS DOWN TO IFR/LIFR BY 05Z OR SO. EXPECT THESE LOW
CONDITIONS TO CONTINUE THROUGH MID MORNING THURSDAY.

CLAYCOMB

PREV DISCUSSION... /ISSUED 337 AM MST WED FEB 22 2012/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

STRONG WIND EVENT CONTINUES TO LOOK ON TRACK THROUGH THIS EVENING.
THE MEDICINE BOW PROFILER AT 08Z SHOWS WESTERLY WINDS AT 55 KTS IN
THE LOWEST GATE WITH 65 KTS AT 700MB. THE WIND PRONE AREAS OF
ARLINGTON...BORDEAUX...AND VEDAUWOO HAVE BEEN HITTING LOW END HIGH
WIND CRITERIA OVERNIGHT. STILL EXPECT WINDS TO INTENSIFY AND
SPREAD ONTO THE LOWER ELEVATIONS EAST OF THE LARAMIE RANGE BY LATE
MORNING DUE TO THE FOLLOWING FACTORS. STRONG SHORTWAVE IN THE
MIDLEVEL NORTHWESTERLY FLOW CURRENTLY MOVING ACROSS WASHINGTON IS
FCSTED TO MOVE SOUTHEASTWARD DURING THE DAY. SFC PRESSURE FALLS
OCCUR DURING THE DAY OVER THE NORTHERN PLAINS WITH A 989MB SFC LOW
DEVELOPING OVER EASTERN MT AT 00Z. IN ADDITION TO A TIGHTENING
SFC PRESSURE GRADIENT...LLVL HEIGHT DIFFERENCES AND WINDS INCREASE
DURING THE MORNING. THE GFS HAS BEEN CONSISTENT IN SHOWING 700MB
WINDS INCREASING TO AROUND 75 KTS BY 18Z. THE WRKHGT PRODUCT
INDICATES THE 700MB CAG-CPR GRADIENT WILL STRENGTHEN FROM 82M
CURRENTLY TO AROUND 100M BY 18Z. IMPROVING LLVL LAPSE RATES
DURING THE LATE MORNING AND AFTERNOON WILL SUPPORT MIXING THE VERY
STRONG LLVL WINDS TO THE SURFACE...WITH GUSTS TO 80 MPH POSSIBLE
OVER SOUTHEAST WY. A COLD FRONT ASSOCIATED WITH THE SHORTWAVE WILL
PASS OVER THE CWA THIS EVENING AND OVERNIGHT. BREEZY TO WINDY
CONDITIONS WILL REMAIN OVER THE CWA THROUGH THURS NIGHT...HOWEVER
WINDSPEEDS WILL FALL BELOW HIGH WIND CRITERIA BEHIND THE COLD
FRONT AS LLVL HEIGHT GRADIENTS DECREASE.

THE VERY MOIST NORTHWESTERLY FLOW COMING FROM THE EASTERN PACIFIC
HAS PRODUCED SOME IMPRESSIVE OROGRAPHIC SNOWFALL TOTALS ACROSS
THE SIERRA MADRE AND SNOWY RANGES. SINCE MIDDAY TUESDAY SNOWFALL
ACCUMULATIONS HAVE BEEN GENERALLY 8 TO 12 INCHES ACROSS THESE
RANGES. HOWEVER...THE SNOTEL AT LITTLE SNAKE RIVER AND WHISKEY
PARK SHOWS 24 AND 21 INCHES RESPECTIVELY. WHILE BOTH THE NAM AND GFS
HAVE UNDER PREDICTED QPF AMOUNTS OVER THE PAST DAY...THE NAM HAS DONE
BETTER FCSTING THE HIGHER AMOUNTS ASSOCIATED WITH THE STRONG
OROGRAPHICS. INCREASED THE SNOWFALL TOTALS THROUGH THURSDAY
MORNING...WITH AN ADDITIONAL 6 TO 9 INCHES EXPECTED AND LOCALLY
HIGHER AMOUNTS ON WEST/NORTHWEST FACING SLOPES. AN INCREASE IN
SNOWFALL RATES WILL OCCUR AS THE MIDLEVEL FRONT/LIFT MOVE OVER THE
MTNS BETWEEN 00Z-12Z THURS. WITH REGARD TO PRECIP CHANCES ACROSS THE
PLAINS...THERE IS A BRIEF PERIOD ALONG AND DIRECTLY BEHIND THE COLD
FRONT THAT SUPPORTS PRECIP. HOWEVER...THE LACK OF LLVL MOISTURE AND
LIFT IN THE NORTHWESTERLY SFC FLOW WILL KEEP SNOWFALL ACCUMULATIONS
BELOW A FEW INCHES TO THE EAST OF THE LARAMIE RANGE.

NORTHWESTERLY MIDLEVEL FLOW CONTINUES OVER THE AREA THROUGH
THURSDAY NIGHT. TEMPERATURES ON THURS WILL BE MUCH COOLER THAN
TODAY...AROUND 20 DEGREES...AS LLVL THICKNESSES DECREASE BEHIND
THE COLD FRONT. 700-500MB MOISTURE REMAINS PLENTIFUL ON
THURS...SO CAN NOT RULE OUT LIGHT SNOWFALL ACROSS THE SIERRA
MADRE/SNOWY RANGES...HOWEVER SNOWFALL RATES WILL BE MUCH LOWER
BEHIND THE SHORTWAVE AND ASSOCIATED MIDLEVEL FRONT.

LONG TERM...FRIDAY THROUGH WEDNESDAY

LOOKS LIKE WINDS CONTINUE TO BE STRONG FRIDAY AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA. GFS 700MB WINDS AROUND 40KTS OR SO
WITH 700MB HEIGHT GRADIENT RIGHT AROUND 60MTRS BETWEEN CRAIG AND
CASPER. THINK WE WILL STAY BELOW HEADLINE CRITERIA THROUGH THE DAY
FRIDAY...BUT WE MAY NEED TO WATCH SATURDAY THOUGH. UPPER RIDGE
PASSES EAST OF THE CWA FRIDAY NIGHT AND WINDS TURN MORE WESTERLY.
NEXT SHORTWAVE BEGINS APPROACHING SATURDAY MORNING INTO IDAHO.
700MB WINDS INCREASE ABOVE 50KTS AND CRAIG/CASPER GRADIENT BEGINS
TO CLIMB ABOVE 60MTRS BY 12Z SATURDAY MORNING.

GFS AND ECMWF COMING INTO AGREEMENT WITH THEIR SOLUTIONS ON A
STORM SYSTEM SATURDAY NIGHT INTO SUNDAY. BOTH MODELS ARE
SUGGESTING A MORE SOUTHERN TRACK OF THE UPPER LOW...HAVING THE LOW
TRACK ACROSS COLORADO. SURFACE LOW DEVELOPS OVER NORTHEASTERN
COLORADO SUNDAY MORNING...THEN BEGINS TO REALLY DEEPEN ACROSS
WESTERN NEBRASKA LATER SUNDAY MORNING. GFS SHOWING 850MB WINDS IN
THE PANHANDLE OF 40 TO 45KTS AND WRAP AROUND MOISTURE FROM THE LOW
LOOKS QUITE IMPRESSIVE ON THE GFS. ECMWF BRINGS THIS WRAP AROUND
MOISTURE FURTHER WEST INTO SOUTHEAST WYOMING. LOOKS LIKE WE MAY
NEED SOME WINTER HEADLINES IF THE MODELS CONTINUE THIS TREND AT
LEAST FOR THE PANHANDLE AND POSSIBLY FURTHER WEST.

REST OF THE EXTENDED LOOKS DRY FOR THE MOST PART...BUT COLD...WITH
700MB TEMPERATURES AROUND -14 TO -16C FOR MONDAY AND TUESDAY.
LOOKING AT HIGHS IN THE 30S WITH LOWS IN THE SINGLE DIGITS DURING
THIS TIME FRAME. MAY NEED TO GO LOWER DEPENDING ON SNOW PACK FROM
THE WEEKEND STORM.

FIRE WEATHER...

STRONG WINDS TO CONTINUE TODAY THROUGH THURSDAY BEFORE DECREASING
SOME THURSDAY EVENING INTO FRIDAY. A COLD FRONT DROPS INTO THE
AREA THURSDAY MORNING...BRINGING WIDESPREAD LIGHT SNOW TO MOST
LOCATIONS. FIRE WEATHER CONDITIONS WILL BE MINIMAL WITH EXISTING
SNOWPACK AND INCREASING SNOW CHANCES THURSDAY. ANOTHER CHANCE FOR
SNOW SUNDAY WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 5 AM THURSDAY FOR WYZ112-WYZ114.
     HIGH WIND WARNING UNTIL 9 PM WEDNESDAY FOR WYZ118.
     HIGH WIND WARNING UNTIL 5 PM WEDNESDAY FOR WYZ101-WYZ102-WYZ104-
     WYZ105-WYZ107-WYZ108-WYZ109-WYZ113-WYZ115-WYZ119.
     HIGH WIND WARNING UNTIL 2 AM THURSDAY FOR WYZ106-WYZ110-WYZ116-
     WYZ117.
NE...WIND ADVISORY UNTIL 5 PM WEDNESDAY FOR NEZ002.
     HIGH WIND WARNING UNTIL 5 PM WEDNESDAY FOR NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...FINCH
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Feb 22, 4:45 AM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
445 AM MST WED FEB 22 2012

WYZ101>119-231145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
445 AM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS WILL CONTINUE TO AFFECT SOUTHEAST WYOMING
THROUGH THIS EVENING. SUSTAINED WINDS OF 45 TO 55 MPH WITH GUSTS TO
AROUND 80 MPH WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON.
THE WINDS WILL BEGIN TO SUBSIDE TONIGHT AND THURSDAY MORNING AFTER A
COLD FRONT MOVES SOUTH THROUGH THE AREA. A HIGH WIND WARNING IS IN
EFFECT FOR MOST OF SOUTHEAST WYOMING THROUGH THIS EVENING. SEE THE
PRODUCT FOR MORE DETAILS.

SNOW AND STRONG WINDS WILL CONTINUE FOR THE SIERRA MADRE AND SNOWY
RANGES THROUGH THURSDAY MORNING. AN ADDITIONAL 6 TO 9 INCHES IS
EXPECTED WITH HIGHER AMOUNTS ON WEST AND NORTHWEST FACING SLOPES.
THE COMBINATION OF SNOW AND STRONG WINDS WILL REDUCE VISIBILITIES
AND CREATE NEAR BLIZZARD CONDITIONS AT TIMES.  A WINTER STORM
WARNING IS IN EFFECT UNTIL 5 AM MST THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL MOVE ACROSS SOUTHEAST WYOMING ON SATURDAY
NIGHT AND SUNDAY MORNING. ALTHOUGH THE DETAILS ARE UNCERTAIN AT
THIS POINT...THERE IS A POTENTIAL FOR STRONG WINDS AND SNOWFALL TO
DEVELOP WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SEND WIND REPORTS INTO THE
LOCAL NATIONAL WEATHER SERVICE OFFICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
445 AM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE WESTERN NEBRASKA
PANHANDLE BY LATE MORNING. SUSTAINED WINDS OF 35 TO 45 MPH WITH
GUSTS TO AROUND 60 MPH WILL BE POSSIBLE...ESPECIALLY DURING THE
AFTERNOON. THE WINDS WILL BEGIN TO SUBSIDE TONIGHT AND THURSDAY
MORNING AFTER A COLD FRONT MOVES SOUTH THROUGH THE AREA. A HIGH
WIND WARNING IS IN EFFECT FOR MOST OF THE WESTERN NEBRASKA
PANHANDLE THROUGH THIS EVENING. SEE THE PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL MOVE ACROSS THE NEBRASKA PANHANDLE ON SATURDAY
NIGHT AND SUNDAY MORNING. ALTHOUGH THE DETAILS ARE UNCERTAIN AT
THIS POINT...THERE IS A POTENTIAL FOR STRONG WINDS AND SNOWFALL TO
DEVELOP WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SEND WIND REPORTS INTO THE
LOCAL NATIONAL WEATHER SERVICE OFFICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Local storm report, Feb 22, 7:32 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
732 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
02/22/2012  M52 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0705 AM     NON-TSTM WND GST 2 ESE ARLINGTON         41.58N 106.17W
02/22/2012  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 47 MPH.

0706 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/22/2012  M67 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 50 MPH.

0700 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
02/22/2012  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 51

0710 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
02/22/2012  M54 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0710 AM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
02/22/2012  M51 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

&&

BCHAPMAN
Local storm report, Feb 22, 7:54 AM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
754 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/22/2012  M74 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 56 MPH.

&&

BCHAPMAN
Local storm report, Feb 22, 7:56 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
02/22/2012  M63 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 40 MPH.

&&

BCHAPMAN
Local storm report, Feb 22, 8:46 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
846 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
02/22/2012  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0820 AM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
02/22/2012  M61 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 49 MPH.

0821 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/22/2012  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH.

0820 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
02/22/2012  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 42 MPH.

0805 AM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
02/22/2012  M67 MPH          CARBON             WY   MESONET

            SUSTAINED AT 54 MPH.

&&

BCHAPMAN
Local storm report, Feb 22, 9:49 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
949 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/22/2012  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 49 MPH.

0916 AM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
02/22/2012  M66 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 47 MPH.

0915 AM     NON-TSTM WND GST 2 ESE ARLINGTON         41.58N 106.17W
02/22/2012  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 42 MPH.

0930 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
02/22/2012  M67 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 55 MPH.

0925 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
02/22/2012  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 49 MPH.

&&

BCHAPMAN
Local storm report, Feb 22, 10:27 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
02/22/2012  M67 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

1001 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/22/2012  M65 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 48 MPH

1001 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
02/22/2012  M62 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 34 MPH.

1005 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
02/22/2012  M66 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 51 MPH.

1001 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
02/22/2012  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

1000 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
02/22/2012  M62 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 46 MPH.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kimball

When
February 22, 10:43 AM MST to 4:43 PM MST
Where
Kimball forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The AWOS at the Kimball Airport measured sustained winds in excess of 40 mph with a peak gust of 69 mph at 22/1355.

High Wind, Banner

When
February 22, 12:42 PM MST to 11:42 PM MST
Where
Banner forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Wind sensors in Banner County measured sustained winds in excess of 40 mph with a peak gust of 69 mph.

High Wind, Cheyenne

When
February 22, 1:53 PM MST to 4:53 PM MST
Where
Cheyenne forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

The ASOS at the Sidney Airport measured sustained winds in excess of 40 mph with a peak gust of 59 mph around 22/1440.

High Wind, North Sioux

When
February 23, 1:41 AM MST to 5:20 AM MST
Where
North Sioux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

NDOR sensor at Summercrest measured sustained winds in excess of 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358954, 358953, 358955, 358956.